Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Calculus of Variations

Managing Editor: Duzaar, Frank / Kinnunen, Juha

Editorial Board: Armstrong, Scott N. / Balogh, Zoltán / Cardiliaguet, Pierre / Dacorogna, Bernard / Dal Maso, Gianni / DiBenedetto, Emmanuele / Fonseca, Irene / Gianazza, Ugo / Ishii, Hitoshi / Kristensen, Jan / Manfredi, Juan / Martell, Jose Maria / Mingione, Giuseppe / Nystrom, Kaj / Riviére, Tristan / Schaetzle, Reiner / Shen, Zhongwei / Silvestre, Luis / Tonegawa, Yoshihiro / Touzi, Nizar / Wang, Guofang

IMPACT FACTOR 2017: 1.676

CiteScore 2017: 1.30

SCImago Journal Rank (SJR) 2017: 2.045
Source Normalized Impact per Paper (SNIP) 2017: 1.138

Mathematical Citation Quotient (MCQ) 2017: 1.15

See all formats and pricing
More options …
Volume 11, Issue 3


On the structure of flat chains modulo p

Andrea Marchese / Salvatore Stuvard
Published Online: 2017-04-19 | DOI: https://doi.org/10.1515/acv-2016-0040


In this paper, we prove that every equivalence class in the quotient group of integral 1-currents modulo p in Euclidean space contains an integral current, with quantitative estimates on its mass and the mass of its boundary. Moreover, we show that the validity of this statement for m-dimensional integral currents modulo p implies that the family of (m-1)-dimensional flat chains of the form pT, with T a flat chain, is closed with respect to the flat norm. In particular, we deduce that such closedness property holds for 0-dimensional flat chains, and, using a proposition from The structure of minimizing hypersurfaces mod 4 by Brian White, also for flat chains of codimension 1.

Keywords: Integral currents mod(p); flat chains mod(p)

MSC 2010: 49Q15


  • [1]

    L. Ambrosio and F. Ghiraldin, Flat chains of finite size in metric spaces, Ann. Inst. H. Poincaré Anal. Non Linéaire 30 (2013), no. 1, 79–100. CrossrefGoogle Scholar

  • [2]

    L. Ambrosio and M. G. Katz, Flat currents modulo p in metric spaces and filling radius inequalities, Comment. Math. Helv. 86 (2011), no. 3, 557–592. Web of ScienceGoogle Scholar

  • [3]

    L. Ambrosio and B. Kirchheim, Currents in metric spaces, Acta Math. 185 (2000), no. 1, 1–80. CrossrefGoogle Scholar

  • [4]

    L. Ambrosio and S. Wenger, Rectifiability of flat chains in Banach spaces with coefficients in p, Math. Z. 268 (2011), no. 1–2, 477–506. Google Scholar

  • [5]

    J. E. Brothers, Some open problems in geometric measure theory and its applications suggested by participants of the 1984 AMS Summer Institute, Geometric Measure Theory and the Calculus of Variations (Arcata 1984), Proc. Sympos. Pure Math. 44, American Mathematical Society, Providence (1986), 441–464. Google Scholar

  • [6]

    T. De Pauw and R. Hardt, Rectifiable and flat G chains in a metric space, Amer. J. Math. 134 (2012), no. 1, 1–69. CrossrefGoogle Scholar

  • [7]

    H. Federer, Geometric Measure Theory, Grundlehren Math. Wiss. 153, Springer, New York, 1969. Google Scholar

  • [8]

    H. Federer and W. H. Fleming, Normal and integral currents, Ann. of Math. (2) 72 (1960), 458–520. CrossrefGoogle Scholar

  • [9]

    S. G. Krantz and H. R. Parks, Geometric Integration Theory, Birkhäuser, Boston, 2008. Google Scholar

  • [10]

    F. Morgan, A regularity theorem for minimizing hypersurfaces modulo ν, Trans. Amer. Math. Soc. 297 (1986), no. 1, 243–253. Google Scholar

  • [11]

    F. Morgan, Geometric Measure Theory. A Beginner’s Guide, 4th ed., Elsevier, Amsterdam, 2009. Google Scholar

  • [12]

    L. Simon, Lectures on Geometric Measure Theory, Australian National University, Canberra, 1983. Google Scholar

  • [13]

    B. White, The structure of minimizing hypersurfaces mod 4, Invent. Math. 53 (1979), no. 1, 45–58. CrossrefGoogle Scholar

  • [14]

    B. White, A regularity theorem for minimizing hypersurfaces modulo p, Geometric Measure Theory and the Calculus Of Variations (Arcata 1984), Proc. Sympos. Pure Math. 44, American Mathematical Society, Providence (1986), 413–427. Google Scholar

  • [15]

    B. White, Rectifiability of flat chains, Ann. of Math. (2) 150 (1999), no. 1, 165–184. CrossrefGoogle Scholar

  • [16]

    W. P. Ziemer, Integral currents mod 2, Trans. Amer. Math. Soc. 105 (1962), 496–524. Google Scholar

About the article

Received: 2016-08-29

Revised: 2017-03-20

Accepted: 2017-03-23

Published Online: 2017-04-19

Published in Print: 2018-07-01

Funding Source: FP7 Ideas: European Research Council

Award identifier / Grant number: 306246

Both authors are supported by the ERC-grant RAM “Regularity of Area Minimizing currents”, ID 306246.

Citation Information: Advances in Calculus of Variations, Volume 11, Issue 3, Pages 309–323, ISSN (Online) 1864-8266, ISSN (Print) 1864-8258, DOI: https://doi.org/10.1515/acv-2016-0040.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in